Hail, Houghton
- When
- September 3, 5:55 AM EST to 5:57 AM EST
- Where
- Houghton County, 0.84 mi NW of Hubbell
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 47.180, -88.440
Three-quarter inch diameter hail fell at Hubbell.
A series of upper disturbances moving through unstable air generated severe thunderstorms over portions of west and central Upper Michigan on the 3rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A series of upper disturbances moving through unstable air generated severe thunderstorms over portions of west and central Upper Michigan on the 3rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 3, 3:30 AM EST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 430 AM EDT MON SEP 3 2012 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 429 AM EDT MON SEP 3 2012 00Z RAOBS/LATEST WV IMAGERY AND RUC ANALYSIS SHOW WSW FLOW ALF OVER THE UPR GRT LKS BTWN UPR RDG EXTENDING FM THE PLAINS INTO LWR MI AND DEEP...OCCLUDED LO OVER NRN SASKATCHEWAN THAT IS DRIFTING ONLY SLOWLY EWD. THE REMNANTS OF HURRICANE ISAAC CONTINUE TO DRIFT EWD THRU THE OH VALLEY S OF THE UPR RDG AXIS. WARM CONVEYOR BELT MSTR RIBBON...IN ADVANCE OF COLD FNT MOVING THRU MN THAT IS ATTENDANT TO SASKATCHEWAN OCCLUSION...HAS PUSHED INTO ERN MN/WRN UPR MI. HOWEVER...CIRCULATION ARND ISAAC HAS LIMITED MSTR INFLOW INTO THIS SYSTEM AS EVIDENCED BY VERY DRY AIRMASS SHOWN ON THE 00Z MPX RAOB AND H85 DEWPT DEPRESSIONS NEAR 20C STRETCHING FM THAT SITE SWWD INTO THE CENTRAL PLAINS. SINCE THIS DRY AIR IS FEEDING NEWD TOWARD NE MN/UPR MI IN THE SSW SFC-H85 FLOW AHEAD OF COLD FNT...AT 06Z THERE WAS NO PCPN FALLING S OF THE CNDN BORDER FM THIS CLD DESPITE STEEP MID LVL LAPSE RATES AND MUCAPE 500-1000 J/KG AS SHOWN BY SPC MESOANALYSIS. ISOLD -SHRA/A FEW LTG STRIKES WERE EVIDENT IN ONTARIO WHERE MSTR IS DEEPER PER 00Z YPL RAOB CLOSER TO SHARPER DEEP LYR QVECTOR CNVGC ASSOCIATED WITH OCCLUSION TO THE W. HOWEVER...APRCH OF 70KT H3 JET MAX IN THE NRN PLAINS/SOME UPR DVGC HAS CAUSED MORE SHRA/TS TO DVLP OVER WRN LK SUP CLOSER TO FCST ISSUANCE. BEHIND THE COLD FNT IN THE NRN PLAINS...00Z ABERDEEN SDAKOTA AND BISMARCK RAOBS SHOW A VERY DRY AIRMASS. LATEST WV IMAGERY SHOWS THIS DRIER AIR ALF SPREADING EWD. MAIN FCST CONCERNS IN THE SHORT TERM ARE SHRA/TS CHCS TODAY AS COLD FNT/MSTR RIBBON PRESS TO THE E. TODAY...COLD FNT IN MN IS PROGGED TO DRIFT INTO UPR MI AND DISSIPATE AS THIS BNDRY OUTRUNS THE CLOSED LO IN SASKATCHEWAN THAT IS PROGGED TO DRIFT ONLY SLOWLY INTO MANITOBA. PCPN CHCS WL BE HINDERED BY DRY ADVECTION NOTED ABOVE AND EXIT OF DEEP LYR QVECTOR CNVGC TO THE N. HOWEVER...BULK OF MODELS SHOWED THE INCRSG H4-2 UPR DVGC EARLY THIS MRNG IN ADVANCE OF JET MAX MOVING ENEWD THRU THE NRN PLAINS...SO WENT WITH SCT -SHRA/TSRA TO START OFF FCST PERIOD OVER THE W WITH THE SOMEWHAT HIER POPS FARTHER TO THE N CLOSER TO DEEPER MSTR/ LINGERING DEEP LYR QVECTOR CNVGC. THIS UPR DVGC IS PROGGED TO EXIT TO THE NE BY MID MRNG...SO EXPECT POPS TO DIMINISH FOR A TIME. QUESTION THEN BECOMES WHETHER DAYTIME HEATING CAN INVIGORATE DIURNAL CONVECTION IN ABSENCE OF APPRECIABLE DYNAMIC SUPPORT AND AGAINST ONSLAUGHT OF INCOMING DRY AIR THAT IS PROGGED TO DROP KINX BLO 10 OVER THE W HALF BY 18Z FOLLOWING THE DISSIPATING COLD FROPA PER FAVORED GFS THAT BEST MATCHES WV IMAGERY TRENDS OF VIGOROUS DRYING ALF MOVING E FM THE NRN PLAINS. BEST SHOT FOR THIS CONVECTION APPEARS TO BE OVER THE E AND SCNTRL...WHERE KINX IS PROGGED TO REMAIN NEAR 30 THRU 18Z AND WHERE DVLPG LK BREEZES MIGHT ENHANCE LLVL CNVGC. BUT EVEN IN THIS AREA...KINX IS FCST TO FALL BLO 20 BY 00Z EXCEPT FOR AREAS NEAR LK MI. AS FOR SVR THREAT...MODELS DEPICT DEEP LYR SHEAR AS HI AS 30-35 KTS OVER THE SCNTRL AT 18Z. MODIFIED GFS FCST SDNG FOR ESC AT 18Z FOR SFC T/TD 83/66 YIELDS SBCAPE NEAR 1400 J/KG DESPITE LESS IMPRESSIVE MID LVL LAPSE RATES FCST IN THAT AREA. WITH VIGOROUS DRYING ALF...SFC-10K DELTA THETA-E IS PROGGED TO INCRS TO A SGNFT 25-30C BY LATE IN THE DAY...INCRSG THE DCAPE IN THE PRESENCE OF UNIDIRECTIONAL WLY FLOW ALF/THREAT FOR DAMAGING WINDS. DESPITE MID LVL DRYING...FCST HI WBZ NEAR 13K FT WOULD PROBABLY MINIMIZE THE POTENTIAL FOR LARGE HAIL. BUT MAIN CONCERN IS HOW VIGOROUS MID LVL DRYING WL IMPACT SHRA/TS CHCS. IN FACT...THE GREATER SHEAR MIGHT ACT TO ENTRAIN SO MUCH DRIER AIR INTO THE STORM TOWERS AND LIMIT THE INTENSITY OF THE CONVECTION. WL CONTINUE TO MENTION THE THREAT OF SOME STRONGER STORMS IN THE HWO. AS FOR HI TEMPS...MIXING TO H85 ON GFS FCST SDNGS YIELDS HI TEMPS REACHING THE MID/UPR 80S AWAY FM LK MODERATION...IN GOOD AGREEMENT WITH MAX TEMPS OBSVD UPSTREAM ON SUN. TNGT...WITH VIGOROUS UPR DRYING PER THE GFS THAT CAUSES H85-5 MEAN RH TO FALL AS LO AS 20 PCT BY 06Z...ANY LINGERING SHRA/TS OVER THE SE CWA IN THE EARLY EVNG WL END WITH LOSS OF DAYTIME HEATING IN THE ABSENCE OF ANY DYNAMIC SUPPORT. CONSIDERING DRYNESS OF INCOMING AIRMASS AND LGT WINDS UNDER BUBBLE HI PRES BLDG INTO THE AREA... TENDED TOWARD THE LOWER GFS GUIDANCE FOR MIN TEMPS. VIGOROUS DRYING ALF/LGT WINDS FAVOR FOG DEVELOPMENT...SO WENT WITH AREAS OF FOG OVER MUCH OF THE INTERIOR. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 429 AM EDT MON SEP 3 2012 THE PERIOD STARTS 12Z TUE WITH A CLOSED UPPER LOW OVER NRN MANITOBA...AND A SFC TROUGH/WEAK COLD FRONT W OF THE CWA. SHORTWAVE ENERGY IS THEN COMBINED INTO THE SRN SIDE OF THE UPPER LOW THROUGH WED...CAUSING THE SYSTEM TO MOVE FARTHER W TO FAR NW ONTARIO BY 00Z THU. EXACTLY WHEN AND WHERE THE SHORTWAVE ENERGY MOVES WILL GREATLY IMPACT THE FORECAST FOR TUE AND TUE NIGHT...SO CONFIDENCE IS LOWER FOR THIS TIME PERIOD. WE COULD STAY DRY ACROSS MOST OF THE CWA ON TUE...AS THE 12Z/02 ECMWF SHOWS DUE TO THE SHORTWAVE STAYING FATHER TO THE N THAN IN OTHER MODELS. ALSO...MODEL FORECAST SOUNDING SHOW DIFFERENCES BETWEEN LOW LEVEL MOISTURE WHICH WILL RESULT IN INCREASED TO DECREASED CIN. WILL NOT CHANGE THE PREVIOUS POP FORECAST WITH SLIGHT CHANCE TO LOW CHANCE POPS MAINLY IN THE AFTERNOON. IF SHOWERS AND THUNDERSTORMS DO DEVELOP...THERE MAY BE SOME STRONG TUE AFTERNOON AS CAPE INCREASES TO AOA 1500 J/KG BUT 0-6 KM SHEAR REMAINS BELOW 25 KTS. A STRONGER COLD FRONT/SFC TROUGH SHOULD MOVE THROUGH ON WED...BUT TIMING AND INTENSITY REMAINS IN QUESTION AS MODELS DO NOT HANDLE THE SITUATION WELL. THIS IS AGAIN RELATED TO THE PATH THE SHORTWAVE TAKES. THE DIFFERENCES BETWEEN TIMING PLAY OUT THE MOST WITH THUNDERSTORM INTENSITY ON WED...WITH THE SLOWER GUIDANCE BRING THE FRONT THROUGH AROUND PEAK HEATING WHICH WOULD RESULT IN MORE INSTABILITY. THE FASTER MODELS MOVE THINGS THROUGH EARLIER AND THEREFORE...INSTABILITY RESULTING FROM DAYTIME HEATING IS MAXIMIZED AOA 1500 J/KG. 0-6KM SHEAR SHOULD BE ON THE ORDER OF 40-50 KTS...WITH 0-1KM SHEAR OF AROUND 15 KTS. FLOW WILL BE MOSTLY UNIDIRECTIONAL...SO THE SHEAR IS MOSTLY SPEED SHEAR. MORE ALONG THE LINES OF WORST CASE SCENARIO REGARDING TIMING/INSTABILITY...SOME STORMS COULD BE SEVERE IN THE AFTERNOON WITH WIND GUSTS BEING THE PRIMARY HAZARD /DUE PARTY TO DRY MID LEVELS/. THERE WOULD BE A LARGE HAIL THREAT...BUT THAT IS MORE CONDITIONAL. REGARDLESS OF TIMING OF THE FRONT...PRECIP DOES LOOK MORE CERTAIN THAN ANY OTHER DAY IN THE EXTENDED...BUT THAT SHORTWAVE WILL MAKE THINGS TRICKY. INCREASED POPS TO LIKELY...ESPECIALLY CENTRAL AND E...AND HIGH CHANCE POPS OVER THE FAR W. THE UPPER LOW WILL CONTINUE TO MOVE EVERY SO SLOWLY ESE...AND WILL BE CLOSEST TO THE CWA THU NIGHT. EXPECT 850MB TEMPS AROUND 4-6C THU INTO FRI..WHICH MAY LEAD TO SOME LAKE EFFECT RAIN DOWNWIND OF N/NW WINDS. MODEL AGREEMENT AND CONTINUITY DEGRADE SIGNIFICANTLY FRIDAY THROUGH SUNDAY...SO CONFIDENCE IS SIGNIFICANTLY LOWER FOR NEXT WEEKEND. IT DOES APPEAR...HOWEVER...THAT A RETURN TO OR EVEN BELOW NEAR NORMAL TEMPERATURES IS IN STORE FOR THU THROUGH SUN. USED CONSENSUS OF MODEL GUIDANCE GIVEN UNCERTAINTY. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT) ISSUED AT 121 AM EDT MON SEP 3 2012 ALTHOUGH A FEW -SHRA MAY ARRIVE AT KIWD/KCMX LATE TONIGHT AND AT KSAW LATE MON MORNING AHEAD OF AN APPROACHING COLD FRONT...EXPECT VFR CONDITIONS AS THE FRONTAL BOUNDARY MOVES THRU THE AREA TODAY AS LOW-LEVEL DRY AIR HOLDS. THERE IS POTENTIAL FOR STRATUS/FOG TO DEVELOP AT KSAW LATE MONDAY NIGHT AS MOIST SFC DEWPOINTS REMAIN AND HIGH PRESSURE SETTLES OVER THE AREA. MODEST LOW-LEVEL JET AHEAD OF COLD FRONT MAY RESULT IN LLWS AT KIWD/KCMX TONIGHT. && .MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE) ISSUED AT 429 AM EDT MON SEP 3 2012 EXPECT S WINDS UP TO 20 KTS IN ADVANCE OF AN APPROACHING COLD FRONT TO DIMINISH TODAY AS THE FRONT TENDS TO WEAKEN. LIGHT WINDS WILL THEN PREVAIL THRU TONIGHT AS A WEAK HI PRES SYSTEM MOVES INTO THE UPPER GREAT LAKES. A SERIES OF LOW PRESSURE SYSTEMS AND COLD FRONTS WILL MOVE NEAR LAKE SUPERIOR TUESDAY THROUGH SUNDAY...LEADING TO PERIODS OF INCREASED WINDS. HOWEVER...AT THIS TIME WINDS ARE EXPECTED TO REMAIN BELOW 25KTS. && .MQT WATCHES/WARNINGS/ADVISORIES... UPPER MICHIGAN... NONE. LAKE SUPERIOR... NONE. LAKE MICHIGAN... NONE. && SHORT TERM...KC LONG TERM...TITUS AVIATION...VOSS MARINE...KC/TITUS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 445 AM EDT MON SEP 3 2012 MIZ001>007-009>014-084-085-041200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 445 AM EDT MON SEP 3 2012 /345 AM CDT MON SEP 3 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED TO ISOLATED THUNDERSTORMS ARE EXPECTED TODAY. THUNDERSTORMS COULD BE STRONG TO SEVERE...MAINLY OVER SOUTH CENTRAL UPPER MICHIGAN THIS AFTERNOON. THE MAIN THREAT FROM THE STORMS WOULD BE STRONG WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... ANY SEVERE WEATHER REPORTS WOULD BE APPRECIATED. LSZ162-240>251-263>267-041200- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 445 AM EDT MON SEP 3 2012 /345 AM CDT MON SEP 3 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF LAKE SUPERIOR MAINLY BEFORE NOON TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS COULD OCCUR TUESDAY AFTERNOON THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-041200- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 445 AM EDT MON SEP 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. SOME STORMS COULD BECOME STRONG...WITH GUSTY WINDS THE MAIN HAZARD. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. TITUS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
639 AM EDT MON SEP 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 AM TSTM WND GST FREDA 47.13N 88.82W
09/03/2012 E40 MPH HOUGHTON MI CO-OP OBSERVER
SOME PEA-SIZED HAIL AS WELL
&&
KCThe Marquette radar (KMQT), 99 km away, was scanning. The volume nearest the first event began at 10:53 UTC.
6 thunderstorm wind, 1 hail, 1 heavy rain. Local standard time, as filed.
Three-quarter inch diameter hail fell at Hubbell.
Several trees estimated to be five to six inches in diameter were knocked down.
An eight to ten inch diameter tree was knocked down at a hotel, and a tree of unknown size was down across Highway M-28. Power was also knocked out in the area. Hail was reported hitting a truck, but the size of hail was unknown due to poor visibility.
An eight-inch diameter 20 to 30 foot-tall spruce tree was toppled along with numerous other trees. A heavy wooden picnic table was tossed around the yard, and lawn chairs were broken.
A trailer weighing more than 300 pounds was moved 100 feet by the strong thunderstorm winds. Trees 36 inches in diameter were also snapped by the storm winds. Several outbuildings were damaged and power was knocked out. Nickel sized hail was also reported.
Several trees were knocked down in the area. The largest tree was estimated to be 40 inches in diameter.
A metal hay barn was blown over while numerous trees were knocked down in the vicinity.
Radar estimated that one to two inches of rain fell in Escanaba in a 30-45 minute time period. Several inches of water were reported on the roads in downtown Escanaba. Reports of water on roadways were also received via Twitter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407621, 407622, 407623, 407624, 407625, 407626, 407628, 407630.